MAUDE Adverse Event Report: ETHICON INC. PDS+ CLR 27IN 3-0 S/A FS-2; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS+ CLR 27IN 3-0 S/A FS-2; SUTURE, SURGICAL, ABSORBABLE
Model Number PDP423H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).(b)(4).Device not returned.A manufacturing record evaluation was performed for the finished device lot, and no non-conformance's were identified.Additional information was requested and the following was obtained: were x-rays taken to locate the needle piece(s)? no further information is available.Was the needle piece(s) retrieved during the same procedure? no further information is available.Does a piece of the needle remain in the patients tissue? no further information is available.Was there any additional tissue damage as a result of searching for the needle piece? no further information is available.What is current condition of the patient? no further information is available.What was the size of the needle used? 19mm.Was more than half the needle retained in the patient? no further information is available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Trade name: (b)(4), active ingredient(s): triclosan, dosage form: suture/solid/parenteral, strength: 2360 g/m.
 
Event or Problem Description
It was reported that a patient underwent an ob-gyn procedure on (b)(6) 2021 and suture was used.During the procedure, when suturing the navel, the navel was hard and difficult to suture, then there was a breaking sound, and the swage part of the needle had been broken.There were no patient consequences reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4) date sent to the fda: 10/13/2021 this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, h3, h6 additional h3 investigation summary: h3 investigation summary: a failed suture needle, labeled as (b)(4), was submitted for fractographic evaluation.The component was identified as product code (b)(4).It was requested to assess the fracture mode of the failure.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
PDS+ CLR 27IN 3-0 S/A FS-2
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
MDR Report Key12356650
Report Number2210968-2021-07593
Device Sequence Number3515803
Product Code NEW
UDI-Device Identifier10705031048270
UDI-Public10705031048270
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K061037
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model NumberPDP423H
Device Catalogue NumberPDP423H
Device Lot NumberRBMAMC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2021
Initial Date Received by Manufacturer 07/27/2021
Supplement Date Received by Manufacturer09/16/2021
Initial Report FDA Received Date08/23/2021
Supplement Report FDA Received Date10/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1